MAUDE Adverse Event Report: HOLOGIC, INC. BIOZORB MARKER; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC. BIOZORB MARKER; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0203
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Pain (1994); Seroma (2069); Swelling/ Edema (4577)
Date of Event 12/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient received a lumpectomy with sentinel node dissection for an invasive lobular carcinoma on (b)(6) 2020, the physician placed a biozorb marker and later the patient received radiation for four weeks.Later the patient experienced a lot of pain and observed a bulge between the lumpectomy scar and the lymph node scar, for which an ultrasound was performed an a biozorb marker was observed, and it was noted that the marker had migrated from the tumor bed.Patient experienced great pain and limited ability to use her left arm.The biozorb marker was removed on (b)(6) 2021, after 6 months of radiation.It was reported on (b)(6) 2021 that the marker had migrated towards the axilla.Current condition of the patient is limited mobility on her left shoulder, swelling and pain in her arm and axillary area and scar tissue and seroma at the site where it was removed.No other information is available.
 
Additional Manufacturer Narrative
A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.We are currently unable to establish a relationship between the device and the issue reported.The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional medical review it was determined a 60 years old female with heterogeneously dense breasts.On (b)(6)2020, she underwent left breast wire localized lumpectomy, left sentinel node injection and removal of left axillary sentinel node, placement of a 2x3 biozorb secured with 3-0 pds sutures.The superficial tissues were closed over the biozorb and tacked in place using pds.Monocryl 4-0 was used as a subcuticular stitch to close the skin edges.Pathology results revealed, invasive lobular carcinoma, er/pr+.Her2/neu- patient underwent radiation ((b)(6)2021) to the left breast with lumpectomy boost.Medical onc note (b)(6)2021 notes post op seroma and fatigue from the radiation treatment.Medical oncology note (b)(6)2021} notes that the patient reported a "lump which is developed in the left upper quadrant of her left breast the involved breast which seem to appear after she recovered from a seroma before her radiation was administered." breast exam on this visit notes, ".Left breast shows discoloration and exfoliation.In the upper outer quadrant is a triangular scar and beneath it is a 2cm hard nodule which is irregular but movable.No other masses or axillary nodes." an ultrasound to investigate the lump ((b)(6)2021) approximately 5 months post op, notes "focal dense shadowing in the left breast area of interest along the 1:00 radial 10cm from the nipple.This small associated foci of echogenicity may suggest that this finding is due to macrocalcification formation, however, a malignancy cannot be excluded." a mammogram was then performed on (b)(6)2021 this revealed, "no evidence of malignancy in the left breast.Fiducial markers are seen in the upper outer quadrant of the left breast which appears to correlate to the left breast sonographic findings." breast surgeon letter to other physicians on the team explains that the lump is the biozorb and that it will remain "about 12 months", this note also indicates she spoke with the patient and when she reminded her about the implant "she calmed right down".The surgeon also noted that, "i think that she was more upset by the concern of recurrence, but i reassured her that even if she has a local recurrence, it would not be expected this soon in a tumor like hers." visit with surgeon (b)(6)2021, patient had reported breast pain about a month previous and that the biozorb had "migrated though it still was in the general vicinity of the primary tumor".The patient became "outraged" learning there were clips in her breast.She claimed that she did not know that she was getting a biozorb.The surgeon reminded her that she signed an informed consent which included biozorb and the surgeon had described and shown her a device.The patient reported pain and interference with her activities of daily living.The surgeon concluded she would move forward with removing the device and that the device has rotated, which "probably accounts for the discomfort." at a (b)(6) visit with primary care doctor (b)(6)2021, patient reported that the device had migrated to the axilla.Patient requested a referral to a second surgeon, at this visit in (b)(6)2021, approximately 6 months post op, exam of the breast revealed, "left breast is very tender from the nipple all the way up to the axilla.There is swelling on the skin consistent with her recent radiation.There is a palpable abnormality about 2cmx2cm in size that is exquisitely tender, this is between her incision from her lumpectomy at about the 3 o'clock position and the axillary incision.This corresponds to where the biozorb is on her mammogram." this surgeon did not recommend surgery at this time due to her recent radiation, "also her pain seems to be throughout the whole lateral aspect of her left breast and not just in the area of the foreign body." the surgeon prescribed a lidocaine patch and gabapentin.The patient returned to the surgeon in (b)(6)2021 approximately 8mths post op and continued to report pain and a visible lump with the biozorb, she tried the gabapentin for 2 weeks but stopped due to "bloating".Exam at this visit notes, "the lower left axilla to upper left breast shows a 2cmx2cm mass.This can be seen when the patient raises her arms.It is palpable hard and very tender.It has not seemed to decrease in size since her last exam." on (b)(6)2021, 8 months post op, the patient had explant of the biozorb operation reported notes, "we then used sharp dissection.Directly around the foreign body removing it from the scar tissue around this area.This went all the way down to the lateral aspect of the pectoralis muscle.Due to the defect going from the skin all the way down to the pectoralis musculature we did make a flap of fatty tissue." the pathology report from the explant notes, "biozorb bioabsorbable marker foreign body, tissue with foreign body granulomatous inflammation and scarring with foreign body material consistent with biozorb fragments." gross description: "sectioning of the tissue reveals a clear plastic spiral that the tissue appears to have grown around and through." microscopic description: ".Fatty tissue with an irregular nodular area of scarring associated with intense foreign body granulomatous inflammation.The granulomatous inflammation is associated with fragments of amorphous material consistent with gel fiber." on post-op visit 1 week post explant, (b)(6)2021, the patient reported to be ".Thrilled with having the biozorb removed stating that she is no longer having any pain." and exam at this visit did not find any pain with palpation.Per med onc note, (b)(6)2021, approximately 3 months post explant, patient reported, "she did undergo surgery to remove biozorb in (b)(6), which she states went well.However, shortly after the surgery she began having pain and limited mobility in her left arm/shoulder, which she states has now worsened." the oncologist felt this pain was "likely" secondary to the surgery.U/s prompted by abnormal mammogram noted small seroma and "post-treatment alterations." in (b)(6)2021, the surgeon evaluated the left shoulder pain and decreased range of motion and ordered an mri, which revealed tendinosis of multiple tendons in the shoulder joint with "stranding in the rotator interval, as well as thickening of the margins of the axillary pouch." medical history: strong family history of breast cancer, past medical h/o ipsilateral breast biopsy with benign results, recent sternal fracture, depression, ptsd, hysterectomy, surgical menopause age 39, former tobacco (25 pack year) quit 2008 she had an abnormal mammogram and ultrasound (b)(6)2020.A left breast biopsy at the 2:30 position, (b)(6)2020, revealed invasive lobular carcinoma, grade 1/well-differentiated, er/pr+, her2/neu -, total size of tumor estimated to be about 9mm.Patient stated at this time that she would not do radiation or take chemotherapy.

Brand Name
BIOZORB MARKER
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC.
250 campus drive
marlborough, MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough, MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose, alajuela 20102- CRI
CS   20102 CRI
MDR Report Key13285182
Report Number1222780-2022-00026
Device Sequence Number4934003
Product Code NEU
UDI-Device Identifier00851766006016
UDI-Public(01)00851766006016(17)220131(241)F0203(10)B1-190812
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberF0203
Device Catalogue NumberF0203
Device Lot NumberB1-190812
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2022
Supplement Date Received by Manufacturer10/15/2024
Initial Report FDA Received Date01/18/2022
Supplement Report FDA Received Date11/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age60 YR
Patient SexFemale
Patient Weight58 KG
Patient RaceWhite